Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Is it possible to be allergic to ephedrine?
    avatar
    desertflowergirl posted:
    I have heavy hayfever that requires both antihistamine and decongestant when late summer pollen comes out. I have not been happy with the substitute for sudafed that is now used in many cold&allergy medications, so a friend from Canada suggested I try ephedrine, because she can buy several bottles at once (which is a lot easier than buying one or two packages of the real sudafed at US drugstores). So I started taking 8 mg twice a day, and that really seemed to help with my breathing. But about the third week of doing this, I developed a reddish rash under both of my arms -- beneath the arm pit and curving around the pit to the underside of the arm (same place on both sides). It itches terribly, and hydracortisone cream only works for a couple hours. Could an allergy to medication really take 3 weeks to develop? Has anyone else experienced anything like this?
    Reply
     
    avatar
    soonergirl1973 responded:
    I think I have the same problem. I currently work in a factory and was moved to another department in July. I work with felt and it was making my sinus act up so I bought sinus and allergy combined pill with ephedrine to combat this. My hands have been swollen, itchy and have peeled. I thought they were healing but had another reaction the other night. A woman I work with seen my hands and said she had the same thing and found out she was allergic to ephedrine. I told her I didn't even realize that could be it and was taking more to combat the allergy. I have stopped taking it and hope that it will clear up at this point. I've even been to the doctor and he just gave me a steroid cream that isn't helping. It itches so bad sometimes I wake up to myself itching my hands.I will let you know if this clears up. I hope you find out what it is.
     
    avatar
    desertflowergirl replied to soonergirl1973's response:
    As an update, I went off ephedrine totally for 3 weeks, and the rash went away (well about 95%). I have since tried taking just one 8 mg ephedrine tab when my allergies are especially bad, and no rash has developed. So it seems like I can tolerate a low dose, but I'm not going to push it. I hope you've been able to find some relief, too, Sooner.


    Helpful Tips

    Tip: safe use of epinephrine auto-injectorsExpert
    For patients with allergic diseases that place them at risk for severe allergic reactions or anaphylaxis, epinephrine autoinjectors are an ... More
    Was this Helpful?
    16 of 28 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center